New York, 2013

Hail in New York, August 8, 2013

August 8, 2013 · NWS BUF · 1 event in 1 county or zone

A thunderstorm that developed along convergent boundaries in Cattaraugus County produced hail up to one-and-one-quarter-inch in diameter near Freedom.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A thunderstorm that developed along convergent boundaries in Cattaraugus County produced hail up to one-and-one-quarter-inch in diameter near Freedom.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 8, 2:14 PM EST, 6 minutes earlier.

Area forecast discussion, Aug 8, 2:14 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
314 PM EDT THU AUG 8 2013

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY ACROSS THE AREA WILL PROVIDE FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING THROUGH EARLY
FRIDAY. THE FRONT WILL MOVE EAST OF THE AREA BY FRIDAY AFTERNOON
AND BRING AN END TO THE RISK OF RAIN FOR A WHILE. A MORE PRONOUNCED
COLD FRONT WILL CROSS THE AREA FRIDAY NIGHT...BUT WILL COME THROUGH
DRY WITH A COOLER AND DRIER AIRMASS FOR THE WEEKEND AS HIGH PRESSURE
BUILDS ACROSS THE GREAT LAKES.

&&

.NEAR TERM /THROUGH FRIDAY/...
THE COLD FRONT WHICH MOVED ACROSS SOUTHERN ONTARIO OVERNIGHT HAS
STALLED AND LAST MOST OF ITS THERMAL CHARACTERISTICS. THE SURFACE
TROUGH AND ASSOCIATED WIND SHIFT REMAINS ACROSS SOUTHERN ONTARIO AND
THE BASINS OF THE EASTERN GREAT LAKES. THERE IS A SURGE IN LOW LEVEL
MOISTURE TO THE EAST OF THE TROUGH...OVER WESTERN AND CENTRAL NEW
YORK...WITH DEWPOINTS RISING BACK TO THE UPPER 60S AND EVEN LOWER
70S.

ISOLATED TO SCATTERED CONVECTION WILL DEVELOP WITHIN THIS AREA OF
LOW LEVEL MOISTURE POOLING TO THE EAST OF THE SURFACE TROUGH...AIDED
BY LAKE BREEZE BOUNDARIES AND OUTFLOW BOUNDARIES FROM ADJACENT
COLLAPSING CONVECTIVE CELLS. HRRR AND LOCAL WRF MODELS IMPLY THAT
THIS DIURNAL CYCLE CONVECTION WILL FILL IN MORE AND PEAK DURING
EARLY EVENING...THEN DIMINISH SOMEWHAT...AND REGENERATE OVERNIGHT AS
THE TROUGH MOVES FARTHER TO THE EAST.

WILL MAINTAIN MID TO HIGH LIKELY POPS ACROSS MUCH OF THE FORECAST
AREA TONIGHT...WANING TO CHANCE POPS FOR THE NORTHERN NIAGARA
FRONTIER AND WESTERN TO CENTRAL LAKE ONTARIO. THE BULK OF PRECIP
WILL MOVE EAST THROUGH FRIDAY MORNING...WITH A CLEARING TREND TO
FOLLOW THROUGH THE AFTERNOON.

WE SHOULD HAVE ONE MORE MILD AND RATHER MUGGY NIGHT WITH LOWS IN THE
LOWER TO MID 60S ACROSS WESTERN NY...AND MID TO UPPER 60S FOR
CENTRAL AND NORTHERN NY. HIGHS ON FRIDAY WILL BE IN THE LOWER TO MID
70S ACROSS THE HILLS OF THE SOUTHERN TIER AND TUG HILL REGION...AND
THE MID TO UPPER 70S ELSEWHERE AIDED BY AFTERNOON SUNSHINE.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A TRIO OF ENERGETIC SHORTWAVES WILL DROP INTO AND THROUGH AN ALREADY
ESTABLISHED HEMISPHERIC LONGWAVE TROUGH OVER EASTERN NORTH AMERICA
DURING THIS PERIOD...AND THIS WILL GUARANTEE THAT THE TROUGH WILL
REMAIN IN PLACE WHILE TEMPERATURES WILL AVERAGE BELOW NORMAL. WHILE
IT WILL BE SEASONABLY COOL...H85 TEMPS ARE NOT FORECAST TO DROP
BELOW 8C...SO ANOMALOUSLY CHILLY WEATHER IS NOT EXPECTED.

MEANWHILE AT THE SFC...EXPANSIVE HIGH PRESSURE WILL BUILD SOUTHEAST
FROM THE CANADIAN PRAIRIES ACROSS THE GREAT LAKES REGION TO THE OHIO
VALLEY. THIS WILL ENSURE MAINLY DRY WEATHER FOR THE PERIOD ALONG
WITH ABUNDANT SUNSHINE. THERE IS LITTLE ADDITIONAL DETAILED
INFORMATION TO ADD TO THIS OVERVIEW/FORECAST...BUT LETS TRY TO FILL
IN ANY REMAINING GAPS.

IN THE WAKE OF THE PASSING OF A PRIMARY COLD FRONT AND AN ENSUING
SHORTWAVE RIDGE DURING THE DAY FRIDAY...A SECONDARY COLD FRONT WILL
DROP ACROSS THE LOWER GREAT LAKES FRIDAY NIGHT. A DRY AIRMASS ABV 5K
FEET IS STILL BEING ADVERTISED BY THE GUIDANCE PACKAGES TO ACCOMPANY
THIS EVENT...SO WILL KEEP A DRY FORECAST INTACT WITH ONLY A BIT OF
LOW LEVEL CLOUD COVER.

ON SATURDAY...A LARGE CANADIAN HIGH WILL WORK ITS WAY ACROSS THE
UPPER GREAT LAKES...WHILE HELPING TO CIRCULATE COOLER AND NOTICEABLY
DRIER AIR ACROSS OUR FORECAST AREA. AFTERNOON HIGHS WILL BE IN THE
70S REGIONWIDE...BUT MORE IMPORTANTLY...DEW POINTS WILL BE SOME 10
DEG F LOWER THAN THE PREVIOUS DAY WITH READINGS IN THE LOWER 50S.
THIS SHOULD MAKE FOR A SALUBRIOUS DAY WITH AMPLE SUNSHINE TO GO
ALONG WITH THE COMFORTABLE CONDITIONS.

SATURDAY NIGHT WILL BE SOMEWHAT CHILLY AS THE SFC HIGH WILL DRIFT
CLOSE BY...RESULTING IN CLEAR SKIES AND LIGHT WINDS. OVERNIGHT LOWS
WILL RANGE FROM THE MID-UPPER 40S IN THE VALLEYS OF THE SRN TIER AND
EAST OF THE BLACK RIVER VALLEY...TO THE MID 50S ALONG THE LAKE
SHORES.

A SCINTILLATING DAY CAN THEN BE EXPECTED ON SUNDAY WITH THE CENTER
OF THE SFC HIGH DRIFTING BY TO OUR SOUTH. ONCE AGAIN...SUN FILLED
SKIES AND H85 TEMPS UNDER 10 C WILL RESULT IN A NICE DAY FOR OUTDOOR
ACTIVITIES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE MEDIUM RANGE ENSEMBLES CONTINUE TO KEEP A DEEP LONGWAVE TROUGH
OVER THE EASTERN HALF OF NORTH AMERICA DURING THIS PERIOD. THIS WILL
FAVOR COOLER THAN AVERAGE TEMPERATURES...ALTHOUGH WE SHOULD
EXPERIENCE ONE DAY OF NEAR NORMAL READINGS AHEAD OF A REINFORCING
COLD FRONT. OUTSIDE OF RAIN FALL WITH THIS FRONTAL PASSAGE...DRY
WEATHER WILL PREVAIL.

A VIGOROUS SHORTWAVE DIVING SOUTH ACROSS WESTERN ONTARIO WILL PUSH A
COLD FRONT ACROSS THE UPPER GREAT LAKES ON MONDAY. SEASONABLY WARM
AIR WILL SURGE NORTHWARDS AHEAD OF THIS FRONT...AND THIS IN
COMBINATION WITH THE RETURN FLOW AROUND AN EXITING SFC HIGH WILL
HELP TO BOOST OUR TEMPERATURES TO NEAR 80F IN MANY AEREAS. WILL KEEP
RAIN FREE WEATHER IN PLACE FOR THE DAYLIGHT HOURS...BUT AS WE PUSH
THROUGH MONDAY NIGHT...THE FRONT IS EXPECTED TO MAKE ITS WAY ACROSS
MUCH OF OUR FORECAST AREA. THERE DOES NOT APPEAR TO BE MUCH MOISTURE
ASSOCIATED WITH THIS FRONT...SO WILL ONLY USE LOW CHC POPS AT THIS
POINT...INTRODUCING SUCH FOR MONDAY NIGHT AND EARLY TUESDAY.

AS THE ROBUST SHORTWAVE SWINGS THROUGH THE BASE OF THE TROUGH OVE
LAKE ONTARIO ON TUESDAY...THE NEXT EXPANSIVE SFC HIGH WILL SPRAWL
SOUTHWARDS ACROSS ALL OF THE GREAT LAKES REGION. THIS WILL OFFER
CLEARING SKIES FOR OUR REGION WITH ANY LEFTOVER SHOWER ACTIVITY
ENDING EARLY. H85 TEMPS ARE FORECAST DROP TO ABOUT 8C BY THE
AFTERNOON...SO IT WILL BE NOTICEABLY COOLER THAN MONDAY WITH
READINGS ONLY REACHING 70 TO 75 FOR MOST AREAS.

THE LARGE SFC HIGH WILL DRIFT ACROSS OUR FORECAST AREA WEDNESDAY AND
THURSDAY WHILE H85 TEMPS WILL REMAIN AT OR BELOW 10C. THIS WILL KEEP
FAIR DRY WEATHER IN PLACE WITH DAYTIME HIGHS GENERALLY IN THE LWOER
70S WHILE OVERNIGHT LOWS TUES AND WED NIGHTS WILL RANGE FROM THE MID
50S NEAR THE LAKES TO THE MID 40S IN THE COOLEST SRN TIER VALLEYS
AND EAST OF THE BLACK RIVER VALLEY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
ALTHOUGH SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE
FORECAST AREA THIS EVENING THROUGH FRIDAY MORNING...THE MAJORITY OF
THE CONVECTION WILL BE TO THE SOUTH AND EAST OF MOST TAF SITES. THE
EXCEPTION WILL BE KJHW WHERE TSRA MAY DIRECTLY IMPACT THE SITE
THROUGH 22Z...THE EXPECT IFR CONDITIONS OVERNIGHT AFTER 08Z IN
LOCALLY DENSE FOG.

VFR CONDITIONS WILL PREVAIL ON FRIDAY AS THE WEAK SURFACE TROUGH
MOVES TO THE EAST OF THE AREA AND PARTIAL CLEARING OVERSPREADS.

OUTLOOK...
FRIDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS IN
CENTRAL NY WITH ASSOCIATED BRIEF MVFR/IFR.
SATURDAY AND SUNDAY...VFR.
MONDAY...VFR WITH CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS.
TUESDAY...VFR.

&&

.MARINE...
THE PASSAGE OF A WEAK FRONTAL ZONE WILL SHIFT WINDS TO THE NORTHWEST
OR EVEN NORTH TONIGHT AND BRING WAVES UP TO AROUND 2 FEET ON THE
SOUTH SHORE OF BOTH LAKES. WINDS WILL DIMINISH AS HIGH PRESSURE
BUILDS IN THROUGH THE WEEKEND. AS IS TYPICAL OF MID SUMMER...WINDS
AND WAVES SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH
THE WEEKEND WITH A RELATIVELY WEAK PRESSURE GRADIENT IN PLACE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...WCH
MARINE...HITCHCOCK/WCH
Hazardous weather outlook, Aug 8, 4:07 AM EST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
507 AM EDT THU AUG 8 2013

NYZ001>003-007-010-011-019-085-090915-
NIAGARA-ORLEANS-MONROE-JEFFERSON-NORTHERN ERIE-GENESEE-CHAUTAUQUA-
SOUTHERN ERIE-
507 AM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>006-008-012>014-020-021-090915-
WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS-WYOMING-LIVINGSTON-ONTARIO-
CATTARAUGUS-ALLEGANY-
507 AM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS DEVELOPING ALONG A SLOW MOVING COLD FRONT MAY
PRODUCE HEAVY AT TIMES THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
507 AM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Aug 8, 12:21 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BUFFALO NY
121 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     3 NNW HAMBURG           42.76N  78.86W
08/07/2013                   ERIE               NY   BROADCAST MEDIA

            PHOTO OF TREE DOWN ON WGRZ CHANNEL 2 WEBSITE.

0410 PM     HAIL             2 SE ATHOL SPRINGS      42.75N  78.85W
08/07/2013  M0.75 INCH       ERIE               NY   PUBLIC

            HAIL AND VERY HEAVY RAIN WAS BLOWING SIDEWAYS.

0411 PM     TSTM WND DMG     4 N HAMBURG             42.78N  78.83W
08/07/2013                   ERIE               NY   BROADCAST MEDIA

            PHOTO OF TREES DOWN ON WGRZ CHANNEL 2 WEBSITE.

&&

EVENT NUMBER BUF1300260 BUF1300259 BUF1300261

AR
Special weather statement, Aug 8, 1:37 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
237 PM EDT THU AUG 8 2013

NYZ012-020-021-085-081915-
ALLEGANY NY-CATTARAUGUS NY-ERIE NY-WYOMING NY-
237 PM EDT THU AUG 8 2013

...STRONG THUNDERSTORM NEAR SPRINGVILLE...

* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...HEAVY
RAIN...AND STRONG GUSTY WINDS UP TO 40 MPH. THIS STORM WAS LOCATED
NEAR SPRINGVILLE...AND MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  EAST CONCORD...
  SARDINIA AND LIME LAKE-MACHIAS...
  YORKSHIRE AND DELEVAN...
  ARCADE...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4266 7829 4241 7830 4245 7878 4257 7877

REYNOLDS
Special weather statement, Aug 8, 2:14 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
314 PM EDT THU AUG 8 2013

NYZ012-013-020-021-085-082000-
ALLEGANY NY-CATTARAUGUS NY-ERIE NY-LIVINGSTON NY-WYOMING NY-
314 PM EDT THU AUG 8 2013

...STRONG THUNDERSTORM NEAR ARCADE...

* AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS UP TO 40 MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR
ARCADE...AND MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  EAGLE...
  CENTERVILLE...
  BLISS...
  PIKE...
  FILLMORE...
  PORTAGEVILLE...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS ALONG WITH VERY HEAVY RAIN...AND COULD CAUSE
LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4266 7797 4241 7796 4247 7848 4258 7848

REYNOLDS

The radar

The Buffalo radar (KBUF), 60 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cattaraugus

When
August 8, 2:20 PM EST
Where
Cattaraugus County, 1.23 mi NW of Freedom
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
42.490, -78.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472307.